Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2018, 7:27 PM MST for Pima County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 7:27 PM MST (02:27 UTC)
- Expired
- Aug 1, 2018, 8:15 PM MST
- In force
- 48 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.5 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905 WUUS55 KTWC 020227 SVRTWC AZC019-020315- /O.NEW.KTWC.SV.W.0049.180802T0227Z-180802T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 727 PM MST WED AUG 1 2018 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Northeastern Pima County in southeastern Arizona... * Until 815 PM MST. * At 726 PM MST, a severe thunderstorm was located near Tucson, and is nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tucson, Flowing Wells, Drexel Heights, Casas Adobes, Tucson Estates, Valencia West, Summit, South Tucson, Tucson International Airport and Catalina Foothills. This includes the following highways... Interstate 10 between mile markers 251 and 265. Interstate 19 between mile markers 56 and 63. Route 77 between mile markers 70 and 76. Route 86 between mile markers 163 and 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3223 11086 3207 11097 3217 11119 3238 11099 TIME...MOT...LOC 0226Z 128DEG 3KT 3220 11097 HAIL...<.75IN WIND...60MPH $$ Meyer
1 follow-up statement
254 WWUS55 KTWC 020252 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 752 PM MST WED AUG 1 2018 AZC019-020315- /O.CON.KTWC.SV.W.0049.000000T0000Z-180802T0315Z/ Pima- 752 PM MST WED AUG 1 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR NORTHEASTERN PIMA COUNTY... At 750 PM MST, a severe thunderstorm was located near Flowing Wells, or near central to northwest Tucson and Flowing Wells, with very little movement. Another strong to severe storm was noted near San Xavier Mission south Tucson, also nearly stationary. HAZARD...60 mph wind gusts and heavy rain. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tucson, Flowing Wells, Drexel Heights, Casas Adobes, Tucson Estates, Valencia West, South Tucson, San Xavier Mission and Catalina Foothills. This includes the following highways... Interstate 10 between mile markers 251 and 265. Interstate 19 between mile markers 56 and 63. Route 77 between mile markers 70 and 76. Route 86 between mile markers 163 and 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3223 11086 3207 11097 3217 11119 3238 11099 TIME...MOT...LOC 0250Z 161DEG 4KT 3231 11096 HAIL...<.75IN WIND...60MPH $$ Meyer
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:30 PM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 1, 3:30 PM MST, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 330 PM MST Wed Aug 1 2018 .SYNOPSIS...Shower and thunderstorm chances will increase across the area this afternoon. A favorable pattern will keep rain chances elevated into the weekend as deeper moisture moves into the region. Temperatures will remain within a few degrees of normal for early August. && .DISCUSSION...High temperatures so far this afternoon are running 2- 6 degs higher compared to Tuesday at this time, with KTUS having already hit 105 degs. Surface dewpoints however were down slightly over the last 24 hours, anywhere from 2 to 7 degrees, likely due to more complete mixing of the PBL. A scattered cu field was in place for most of the region with storms starting to pop up mainly over the higher terrain. Storm motions were pretty slow so far but toward the west, with strong northerly winds shearing the anvils off toward the south. In general though, satellite trends suggest a line of storms organizing across the Mogollon Rim extending from northern AZ southeastward into southwest NM. The CAMs including the latest HRRR and U of A WRF models are in agreement with storms pushing west or southwest off the Rim and into the valleys this evening. Blowing dust remains in the forecast for much of southeast Pinal and northern Pima Counties to account for the possibility of some strong outflows. While it seems this may be the "main event" this afternoon, other storms should be able form across the remaining sky islands and move westward into the valleys. A few heavy downpours will be possible with rainfall amounts around 1/2 inch and locally higher accumulations. All in all though it should be a fairly typical monsoon day with not much upper level support for organized severe convection. We should be able to wrap things up rain-wise by 02/06Z this evening. To close out the work week, high pressure remains quasi-stationary which will result in typical monsoon conditions for early August. The GFS brings a vort max through eastern areas on Thursday afternoon which may result in a slight uptick in storm coverage. Over the weekend, the ridge will flatten some with high pressure reorienting off the southern California coast, before moving back inland and settling across New Mexico early next week. This may reduce rain chances for a day, but it doesn't look to be a complete shutdown by any means. The GFS and ECMWF solutions are pretty similar with the migration pattern of the high, but the GFS is currently the wetter of the two models, especially next week. As is often the case this time of year, the timing and placement of each day's convection will be somewhat dependent on the previous day's activity. High temperatures over the next week will generally hover within a few degrees of average. && ..AVIATION...Valid through 03/00Z. FEW to SCT clouds 8k-12k will increase in coverage through the afternoon as SCT TSRA develops. Expected storm motion is toward the southwest to west, with activity gradually diminishing after sunset. Typical diurnal wind trends continue outside of potential gusty thunderstorm outflow. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Sufficient moisture typical of early August remains in place through the forecast, with daily afternoon/evening thunderstorms continuing. Humidities will recover well each night and only drop to around 20-30 percent each afternoon. Outside of thunderstorm induced gusts, expect diurnal trends with speeds of 15 mph or less. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Carpenter/Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 1, 4:32 PM MST, 2 hours 55 minutes before
Special Weather Statement National Weather Service Tucson AZ 432 PM MST WED AUG 1 2018 AZZ502-515-020015- Tohono O'odham Nation including Sells-Baboquivari Mountains including Kitt Peak- 432 PM MST WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 515 PM MST... At 430 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Sells. This storm was nearly stationary. Additional strong thunderstorms were developing over central portions of the Tohono O'Odham Nation around the Sells area. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Sells, San Luis, Mountain Village, Covered Wells, Big Fields, Cowlic, Artesa, Comobabi, Nolic and San Isidro. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3212 11174 3196 11161 3173 11201 3222 11218 TIME...MOT...LOC 2330Z 045DEG 4KT 3198 11175 Meyer
Special weather statement, Aug 1, 5:00 PM MST, 2 hours 27 minutes before
Special Weather Statement National Weather Service Tucson AZ 500 PM MST WED AUG 1 2018 AZZ509-511-020030- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Galiuro and Pinaleno Mountains including Mount Graham- 500 PM MST WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL 530 PM MST... At 459 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles west of Safford, near Pima, moving southwest at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Thatcher, Pima, Mount Graham, Frye Mesa Dam and Fort Thomas. LAT...LON 3266 10988 3293 11031 3310 11003 3290 10973 TIME...MOT...LOC 2359Z 027DEG 12KT 3284 10990
Special weather statement, Aug 1, 5:41 PM MST, 1 hour 46 minutes before
Special Weather Statement National Weather Service Tucson AZ 541 PM MST WED AUG 1 2018 AZZ503-020115- Upper Santa Cruz River and Altar Valleys including Nogales- 541 PM MST WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY UNTIL 615 PM MST... At 540 PM MST, Doppler radar was tracking a strong thunderstorm near Rio Rico, or 12 miles northwest of Nogales. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm along with heavy rain. Locations impacted include... Rio Rico, Tubac, Tumacacori. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3162 11103 3148 11095 3142 11106 3159 11115 TIME...MOT...LOC 0040Z 060DEG 4KT 3151 11105 Meyer
Special weather statement, Aug 1, 5:59 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
559 PM MST WED AUG 1 2018
AZZ506-509-511-020145-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
559 PM MST WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND EASTERN
PINAL COUNTIES UNTIL 645 PM MST...
At 558 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos Reservoir, moving northwest at 5 to 10 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
San Carlos Reservoir and Calva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3340 11037 3319 11016 3294 11025 3312 11065
3314 11064 3313 11059 3316 11053 3318 11053
3320 11040 3328 11046 3338 11044 3340 11040
TIME...MOT...LOC 0058Z 115DEG 9KT 3317 11041
MeyerSpecial weather statement, Aug 1, 6:30 PM MST, 57 minutes before
Special Weather Statement National Weather Service Tucson AZ 630 PM MST WED AUG 1 2018 AZZ503-020200- Upper Santa Cruz River and Altar Valleys including Nogales- 630 PM MST WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND SOUTHWESTERN SANTA CRUZ COUNTIES UNTIL 700 PM MST... At 628 PM MST, Doppler radar was tracking a strong thunderstorm over Rio Rico Southwest, or near Nogales, moving west at 10 mph. Heavy rainfall, dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rio Rico Southwest, Rio Rico Northwest, Rio Rico Southeast, Rio Rico Northeast, Pena Blanca Lake, Rio Rico, Arivaca Lake and Arivaca. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3164 11119 3143 11090 3134 11105 3157 11136 TIME...MOT...LOC 0128Z 079DEG 10KT 3143 11101
Special weather statement, Aug 1, 7:19 PM MST, 8 minutes before
Special Weather Statement National Weather Service Tucson AZ 719 PM MST WED AUG 1 2018 AZZ504-514-020300- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 719 PM MST WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 800 PM MST... At 716 PM MST, Doppler radar was tracking a strong thunderstorm over central and southern Tucson. This storm was nearly stationary. Half inch hail and winds in excess of 45 mph will be possible with this storm, along with heavy rain. Locations impacted include... Tucson, Littletown, Drexel Heights, Summit, Casas Adobes, Tortolita, Valencia West, Tucson Estates, South Tucson, Davis-Monthan Air Force Base, Catalina Foothills and Tucson International Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3226 11077 3198 11090 3211 11110 3242 11101 TIME...MOT...LOC 0216Z 128DEG 3KT 3222 11093 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:00 PM MST | Special Weather Statement | TWC | Graham | 30 min |
| Aug 1, 5:41 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Aug 1, 5:59 PM MST | Special Weather Statement | TWC | 46 min | |
| Aug 1, 6:30 PM MST | Special Weather Statement | TWC | Santa Cruz | 30 min |
| Aug 1, 7:19 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 1, 7:59 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Aug 1, 8:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 1, 8:25 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 110 min |
| Aug 1, 8:44 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Aug 1, 9:17 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Aug 1, 9:21 PM MST | Special Weather Statement | TWC | Pima | 54 min |
| Aug 2, 11:40 AM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Aug 2, 12:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Aug 2, 2:48 PM MST | Special Weather Statement | TWC | Pima | 42 min |
| Aug 2, 3:04 PM MST | Special Weather Statement | TWC | Pima | 41 min |
| Aug 2, 3:08 PM MST | Special Weather Statement | TWC | Pima | 52 min |
| Aug 2, 4:05 PM MST | Special Weather Statement | TWC | Pima | 40 min |
| Aug 2, 4:12 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Aug 2, 4:38 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.